Full colour PDF of the pages as they appeared in ‘best practice’.
Printer friendly PDF.
Patients on amiodarone can fall between the cracks. .
Contributed by District Health Boards New Zealand Safe and Quality Use of Medicines Group (SQM) www.safeuseofmedicines.co.nz
|All patients recently initiated and discharged on amiodarone from hospital should have their dose reviewed when a prescription is requested in general practice.|
Who is taking responsibility for your patients on amiodarone?
Are they on the right dose?
Are they having the recommended monitoring?
Loading v maintenance dose
The problem: Some patients initiated on amiodarone in hospital are discharged on a loading dose and remain on this long term in the community.
What causes the problem?
- The discharge summary sent to general practice is often delayed so that the general practitioner is unaware that the dose needs to be reviewed
- The discharge summary does not make it clear that the patient is on a loading dose and that the dose should be reviewed and changed to a maintenance dose
The possible extent of the problem was identified in two DHBs.
- Approximately a quarter of the patients discharged on amiodarone are discharged on a loading dose
This problem is generated in secondary care and SQM is looking at how the accuracy of discharge summaries and their timely transfer can be improved.
In the meantime, please be aware that patients who have been initiated on amiodarone during a hospital admission and who request a repeat prescription may have been discharged on a loading dose.
Monitoring requirementsBaseline assessments:
Monitoring for adverse effects
Investigating the extent of the initial concern highlighted another safety issue for patients on long term amiodarone therapy. One DHB reviewed all their patients on long term amiodarone therapy following publication of a Medsafe Prescriber Update article in 2006. They found that patients were falling between primary or secondary care in terms of monitoring. Neither was clear about who was doing the monitoring with the result that adverse reactions were only picked up when obvious complications arose.
Amiodarone therapy is associated with a number of adverse reactions including pulmonary toxicity, visual disturbances, hepatotoxicity, cardiac toxicity and both hyper and hypothyroidism. The long half life of amiodarone (approximately 50 days) may contribute to a slow resolution of any adverse reactions once they are recognised. The lead carer needs to be clearly identified for all patients requiring long term amiodarone treatment. Please liaise with the specialist who initiated amiodarone to ensure that all patients on long term therapy are appropriately monitored for adverse reactions.
Prescriber Update. Keep an Eye on Amiodarone Patients 2005. Available from http://www.medsafe.govt.nz/profs/PUarticles/amiod.htm